Thunderstorm Wind, Bossier
- When
- July 29, 1:18 PM CST
- Where
- Bossier County, 0.73 mi SW of Benton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.693, -93.739
Several trees and large limbs were downed in Benton.
Remnants of a Mesoscale Convective System (MCS) shifted southeast across Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas during the morning hours of July 29th, as a shortwave trough dropped southeast from Oklahoma into Arkansas and the Lower Mississippi Valley. While this complex of showers and embedded thunderstorms entered the region as non-severe, they gradually…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Remnants of a Mesoscale Convective System (MCS) shifted southeast across Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas during the morning hours of July 29th, as a shortwave trough dropped southeast from Oklahoma into Arkansas and the Lower Mississippi Valley. While this complex of showers and embedded thunderstorms entered the region as non-severe, they gradually intensified as they moved across extreme Southern Arkansas and North Louisiana, in response to an unstable atmosphere that developed due to strong daytime heating as temperatures climbed to the mid and upper 90s. As a result, scattered severe thunderstorms producing damaging winds downed trees and power lines over extreme Southern Arkansas, before they spread southward across much of North Louisiana during the mid and late afternoon hours. These storms exited the area and weakened with the loss of heating once they moved into Central and Southern Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 12:02 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 102 PM CDT Sun Jul 29 2018 .AVIATION... A band of convection over NE TX/Scntrl AR to start the TAF period should continue to progress SE into N LA by mid-afternoon, resulting in brief MVFR cigs, reduced vsbys, wind gusts to 30-35kts, and extreme turbulence. This convection should affect the SHV/ELD/MLU terminals between 19-22Z, and thus have tempoed thunder mention in for these terminals. GGG may also be affected as well, before the convection shifts SSE over the Toledo Bend Country of Deep E TX and diminishes this evening with the loss of heating. Outside of this convection, VFR conditions will continue, with some sct cu with an increasing band of low AC advancing SSE ahead of this complex of storms. Some elevated convective debris will linger overnight, although the potential for patchy FG development will exist over areas that receive rainfall this afternoon, most notably TXK/ELD/MLU/SHV. Any FG should lift by mid-morning, although AC cigs will increase from the NW after 12Z Monday near and ahead of another thunderstorm complex that will enter extreme SE OK/NE TX/SW AR after 12Z. This convection may affect TXK by or before the end of the 18Z TAF period, but will defer mention to later TAF's. Lt/Vrb winds except strong and gusty in/near convection this afternoon, will continue this afternoon and tonight. /15/ && .PREV DISCUSSION... /issued 1108 AM CDT Sun Jul 29 2018/ SHORT TERM.../This Afternoon/ The OK MCS continues to make good progress SE to just NW of the I-30 corridor of NE TX/SW AR, with this convection driven along a cold pool which should continue SE across much of E TX/remainder of SW AR, and eventually into N LA through the afternoon, per the 2.5/3 hr pressure rises depicted in the MSAS analysis. A slow warming of cloud tops have been observed this morning over SE OK/Wrn AR, with lightning frequency reduced as well, but am expecting additional regeneration through the afternoon as the parent shortwave over SE OK/Wcntrl AR continues to drop SE through the remainder of AR into N LA/Lower MS Valley. Not sure exactly how quickly this convection will become more disorganized over E TX which will be farther removed from the best large scale ascent, as well as slightly deeper wedge of drier air up to 750mb. However, have increased pops to categorical/likely today across SE OK/extreme NE TX/SW AR, while also increasing pops to high and mid chance farther S across the I-20 corridor of E TX/N LA/Scntrl AR. Although the latest run of the HRRR is weakening the ongoing MCS much too quickly especially near the shortwave trough axis, prefer more consistent earlier runs, as well as some agreement with the HREF/12Z NAM which does maintain some sct convection through the afternoon where instability will be maximized during peak heating. Have also lowered max temps (some rather significantly) across the rain cooled areas of SE OK/SW AR/NE TX, as the rain cooled air mass is likely to persist through the afternoon and thus limit heating. Did make minor adjustments in max temps elsewhere based on the current trends, with mid and possibly upper 90s possible along/S of I-20 before the sct convection arrives/develops. Zone update already out...grids will be available shortly. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 95 76 93 71 / 40 20 50 70 MLU 93 74 91 71 / 40 20 50 70 DEQ 82 72 85 65 / 80 60 70 70 TXK 87 73 85 68 / 50 40 60 70 ELD 91 73 88 67 / 40 30 60 70 TYR 94 75 93 71 / 40 20 40 70 GGG 94 75 93 71 / 40 20 40 70 LFK 97 75 96 73 / 30 20 40 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 1153 AM CDT Sun Jul 29 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1153 AM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A band of developing showers and thunderstorms was slowly advancing southward across the Interstate 30 corridor. With daytime heating these storms will likely intensify, with periods of heavy rainfall possible, in addition to frequent deadly lightning and strong gusty winds with stronger storms as they continue to move southward across the Interstate 20 corridor later this afternoon and into at least the early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Showers and thunderstorms will become numerous late in the day Monday but especially Monday Night into early Tuesday as an upper level trough moves into our region from the north and west. Again, some of these storms could be strong with isolated severe thunderstorms also possible as a cold front moves into the region. Locally heavy rainfall, frequent deadly lightning, and very strong gusty winds can be expected in stronger storms. Thunderstorms should end across Northeast and East Central Louisiana by Tuesday Evening with milder temperatures and drier weather by the middle of the upcoming work week. Temperatures will moderate by the end of the work week into the upcoming weekend with a return to widely scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters are not anticipated later this afternoon or evening but isolated strong to severe thunderstorms will be possible later this afternoon and evening. 07
Special Weather Statement
National Weather Service Shreveport LA
1236 PM CDT SUN JUL 29 2018
TXZ124-291830-
Wood TX-
1236 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOOD COUNTY UNTIL
130 PM CDT...
At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pleasant Grove, or 15 miles south of Sulphur Springs,
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill and Yantis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3296 9561 3296 9531 3274 9532 3282 9565
3291 9566
TIME...MOT...LOC 1735Z 254DEG 8KT 3292 9556
07Special Weather Statement
National Weather Service Shreveport LA
1240 PM CDT SUN JUL 29 2018
ARZ070-LAZ001-TXZ097-112-291830-
Miller AR-Caddo LA-Cass TX-Bowie TX-
1240 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHERN CADDO PARISH...NORTHEASTERN CASS AND SOUTH CENTRAL BOWIE
COUNTIES UNTIL 130 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Queen City, or 8 miles northwest of Atlanta,
moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Atlanta, Queen City, Rodessa, Ravanna, Brightstar, Bloomburg,
Douglassville, Domino and Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Wright Patman, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3317 9440 3332 9429 3315 9384 3314 9385
3313 9385 3292 9401
TIME...MOT...LOC 1740Z 300DEG 19KT 3321 9427
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 1 S FOUKE 33.25N 93.89W
07/29/2018 MILLER AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALONG HIGHWAY 71
IN AND AROUND FOUKE.
&&
ABDSpecial Weather Statement
National Weather Service Shreveport LA
159 PM CDT SUN JUL 29 2018
LAZ001-292000-
Caddo LA-
159 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH UNTIL
300 PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 8 miles north of Shreveport, moving southwest at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Shreveport, Greenwood, Blanchard, Cross Lake, Forbing and Keithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3262 9395 3260 9375 3259 9377 3259 9375
3257 9374 3255 9377 3255 9374 3253 9373
3254 9374 3254 9377 3251 9373 3233 9368
3233 9374 3235 9377 3233 9381 3232 9404
TIME...MOT...LOC 1858Z 030DEG 11KT 3259 9383
07The Shreveport radar (KSHV), 29 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
21 thunderstorm wind. Local standard time, as filed.
Several trees and large limbs were downed in Benton.
A large tree was blown down in Homer.
Trees and power lines were downed near the intersection of Castle Dale and Henderson Gin Road.
A NWS Employee estimated 60 mph wind gusts in the University Terrace subdivision. Small tree limbs were downed.
Severe thunderstorm winds created high waves which capsized a boat on the Bossier Parish side of the Red River near the Red River South Marina. Several boaters were thrown into the water but were rescued by another nearby boater. No injuries were reported.
Trees and power lines were downed on Albany Avenue between Anniston Avenue and East Kings Highway.
A large tree was blown down across Dalzell Street near Fairfield Avenue.
Trees and power lines were downed on Lake Forest Hills Drive near Cross Lake.
Trees and large limbs were downed in and near Haughton.
A utility pole was snapped, resulting in downed power lines across South Lakeshore Drive.
Several trees and large limbs were downed along Greenway Place in Shreveport. A tree also fell onto a parked truck as well.
Two trees were blown down in Stonewall.
Trees and power lines were downed on Keithville-Springridge Road in Keithville.
A 65 year old man from Bastrop, LA drowned on Lake D'Arbonne in Farmerville after severe thunderstorm winds blew his boat off of his trailer at the boat ramp and into the water. He swam out to retrieve his boat and was overcome by the high waves.
Several trees were down in the Rocky Branch community and in the southeast part of Union Parish.
A large tree limb was blown down onto a power line in Dodson, blocking a road.
Trees and power lines were downed in Natchitoches.
Trees were blown down throughout the Cloutierville community.
Power lines were downed along Highway 133 near Bethany Baptist Church north of the Hebert community.
A tree was blown down across Highway 500 just west of Georgetown.
Large tree limbs were blown down onto power lines in various locations throughout the city of Colfax.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Union | 2018-07-29 | 65 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762333, 762334, 762335, 762336, 762337, 762338, 762339, 762340, 762341, 762342, 762343, 762344, 762345, 762346, 762347, 762348, 762349, 762350, 762351, 762352, 762353.